Connecticut, 2010Damaging Winds and Lightning Strike in Connecticut, July 16, 2010
July 16, 2010 · NWS BOX · 3 events in 2 counties and zones
A cold front brought showers and thunderstorms in southern New England. Some of the storms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought showers and thunderstorms in southern New England. Some of the storms became severe and produced damaging winds. One report of large hail was received from north central Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 16, 6:29 PM EST, 11 minutes earlier.
Area forecast discussion, Jul 16, 6:29 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
729 PM EDT FRI JUL 16 2010
.SYNOPSIS...
HOT AND HUMID WEATHER WILL BE IN PLACE THROUGH THE WEEKEND WITH
SCATTERED THUNDERSTORMS...WHICH ARE MORE LIKELY TO OCCUR EARLY
TONIGHT AND AGAIN SUNDAY NIGHT AND MONDAY. IT SHOULD TURN A LITTLE
LESS HUMID NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LINE OF STRONG/SEVERE STORMS CONTINUES TO PUSH THROUGH SOUTHERN
NEW ENGLAND. MAX INSTABILITY IS LOCATED ACROSS CENTRAL/NE MA WHERE
WE EXPECT SEVERE THREAT TO PERSIST THROUGH 10 OR 11 PM AS STORMS
HEAD ALONG ROUTE 2 CORRIDOR. STORMS MAY ALSO MAINTAIN THEMSELVES
FARTHER S ACROSS NORTHERN CT AS THEY HEAD TOWARD NORTHERN RI...BUT
PARAMETERS ARE A BIT LESS FAVORABLE THERE.
LOW CLOUDS MAY AFFECT THE SOUTH COAST/CAPE/ISLANDS AGAIN TONIGHT.
HOWEVER...DO NOT EXPECT THESE LOW CLOUDS TO MAKE IT MUCH FURTHER
NORTHWEST THAN THAT AS THE BOUNDARY LAYER WINDS WILL BE SOUTHWEST
TONIGHT. WE STILL MAY SEE SOME PATCHY GROUND FOG FOR A FEW HOURS
IN THE TYPICALLY PRONE LOCATIONS. IT WILL REMAIN MUGGY TONIGHT
WITH LOWS RANGING FROM THE MID TO UPPER 60S ACROSS THE
INTERIOR...AND BETWEEN 70 AND 75 ACROSS THE COASTAL PLAIN.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY...
PARTLY TO MOSTLY SUNNY SKIES AND 850 MB TEMPERATURES WARMING TO
BETWEEN +17C AND +18C WILL MAKE FOR A HOT DAY. SOUTHWEST WINDS AND
EXCELLENT MIXING WILL RESULT IN HIGH TEMPERATURES IN THE LOWER TO
MIDDLE 90S ACROSS MUCH OF THE REGION...ALTHOUGH IT WILL BE COOLER ON
THE CAPE/ISLANDS WITH A MARINE INFLUENCE. HEAT INDICES WILL BE WELL
UP INTO THE 90S...BUT LOWERING DEWPOINTS SHOULD KEEP THINGS JUST
BELOW HEAT ADVISORY THRESHOLDS.
SATURDAY NIGHT...
STRONG SURFACE HEATING AND A BIT OF COOLING ALOFT MAY BE ENOUGH TO
TRIGGER A FEW ISOLATED SHOWERS/THUNDERSTORMS TO THE NORTH AND WEST
OF OUR REGION LATE SATURDAY AFTERNOON/EVENING. ITS POSSIBLE THAT A
FEW OF THESE SHOWERS AND THUNDERSTORMS WORK INTO OUR REGION SATURDAY
EVENING. AREAL COVERAGE SHOULD BE RATHER LIMITED WITH THE BEST
CHANCE IN OUR NORTHERN/WESTERN ZONES. FOR NOW WILL JUST RUN WITH
SOME 20 TO 30 POPS TO COVER THIS POTENTIAL.
IF A COUPLE OF SHOWERS/STORMS DO MAKE IT INTO SOUTHERN NEW ENGLAND
THEY SHOULD EXIT THE REGION BY OR SHORTLY AFTER MIDNIGHT. LOWS
SHOULD RANGE FROM THE 60S ACROSS THE INTERIOR...TO THE LOWER 70S
ALONG THE COASTAL PLAIN.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...
* VERY WARM BUT SLIGHTLY LESS HUMID NEXT WEEK
* BEST CHANCE OF SHOWERS/STORMS SUN NIGHT-MON AND TUE NIGHT/EARLY WED
DETAILS...
ZONAL FLOW EXPECTED TO PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK WHICH WILL MAINTAIN VERY WARM TEMPERATURES. THIS SHOULD ALSO
KEEP MORE TROPICAL AIR /70+ DEWPOINTS/ CONFINED S OF NEW ENGLAND
RESULTING IN SOMEWHAT MORE COMFORTABLE HUMIDITY. HOWEVER BY END OF
WEEK LOW LEVEL FLOW TURNS MORE SOUTHERLY...SO WE COULD BE BACK
INTO HIGHER HUMIDITY BY DAY 7.
STILL LOOKING AT A PATTERN FEATURING SEVERAL WEAK FRONTAL PASSAGES...
NONE OF WHICH IS EXPECTED TO BRING SIGNIFICANT COOLING. LEANED
TOWARD ENSEMBLES /06Z GEFS/ FOR TIMING OF PRECIPITATION SINCE
THERE IS A LOT OF VARIABILITY AMONG OPERATIONAL MODELS. THIS SUGGESTS
SUN NIGHT AND ESPECIALLY MON...BEFORE NEXT FRONT PUSHES THROUGH
TUE NIGHT AND EARLY WED. THEREAFTER IT LOOKS LIKE FEW DAYS OF DRY
WEATHER AS SYSTEMS ARE SUPPRESSED TO OUR S AND WEAK HIGH PRESSURE
IS ABLE TO DOMINATE. ANOTHER FRONT TRIES TO APPROACH FRI BUT WE DO
NOT HAVE ENOUGH CONFIDENCE TO GO HIGHER THAN SLIGHT CHANCE AT THIS
TIME.
OVERALL SEVERE THREAT LOOKS MINIMAL EARLY NEXT WEEK DUE TO WEAK
WIND FIELDS ALOFT. PRECIPITABLE WATER VALUES ARE RESPECTABLE
/AROUND 1.5 INCHES/ BUT NOT NEARLY AS HIGH AS THEY HAVE BEEN IN
THE PAST WEEK. SO WE FAVOR POTENTIAL FOR STRONG OR PERHAPS
ISOLATED SEVERE STORMS IN THIS PATTERN WITH LOCALLY HEAVY RAINFALL.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
TONIGHT...
MVFR/IFR IN SHOWERS/TSTMS THROUGH 04Z. TIMING USED IN TAFS RELIED
HEAVILY ON COSPA WHICH HAS BEEN DOING A GOOD JOB SO FAR THIS
EVENING...IF ANYTHING IT MAY BE A BIT SLOW. TREND WILL BE FOR
STORMS TO DIMINISH 03Z-05Z.
LOW CLOUDS MAY CONTINUE TO AFFECT THE SOUTH COAST/CAPE/ISLAND
TONIGHT. HOWEVER...SOUTHWEST WINDS SHOULD PREVENT THEM FROM GETTING
MUCH FURTHER NORTHWEST. HOWEVER...STILL MAY SEE SOME LOCAL MVFR-IFR
CONDITIONS IN PATCHY GROUND FOG ACROSS THE TYPICALLY PRONE LOCATIONS.
KBOS TERMINAL...HIGH CONFIDENCE ON TSTMS 01Z-03Z BUT MAY ARRIVE AS
EARLY AS 0015Z AS INITIAL STORMS PASS JUST TO N OF AIRPORT. VFR
OVERNIGHT AS WINDS SHIFT TO W.
SATURDAY...
HIGH CONFIDENCE IN VFR CONDITIONS ACROSS MOST OF THE REGION. LOW
CLOUDS/FOG PATCHES ACROSS THE CAPE/ISLANDS SHOULD DISSIPATE BY LATE
MORNING.
SATURDAY NIGHT...
MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. A FEW ISOLATED
THUNDERSTORMS MAY RESULT IN BRIEFLY LOWER CONDITIONS DURING THE
EVENING. THERE MAY ALSO BE A TOUCH OF PATCHY GROUND FOG IN THE
TYPICALLY PRONE LOCATIONS LATE.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
SUN NIGHT AND MON...MEDIUM CONFIDENCE. MVFR IN SCTD SHRA/TS. IFR
POSSIBLE NEAR S COAST IN LOW CLOUDS/FOG.
TUE...MEDIUM CONFIDENCE. VFR...BUT MVFR POSSIBLE LATE IN SCTD SHRA/TS.
WED...MEDIUM CONFIDENCE. IMPROVING TO VFR BY AFTERNOON.
&&
.MARINE...
THE BERMUDA HIGH WILL CONTINUE TO RESULT IN SOUTHWEST WINDS TONIGHT
THROUGH SATURDAY NIGHT. WNA MODEL TENDS TO BE OVERDONE IN THESE
SITUATIONS...BUT HAS BEEN A BIT BETTER AS OF LATE. THEREFORE...WILL
CONTINUE THE POTENTIAL FOR MARGINAL 5 FOOT SEAS ACROSS OUR SOUTHERN
WATERS TONIGHT AND AT TIMES SATURDAY/SATURDAY NIGHT WITH THE LONG
SOUTHWEST FETCH. AS FOR WINDS...THEY SHOULD GENERALLY REMAIN BELOW
SCA THRESHOLDS. HOWEVER...NEAR SHORE SOUTHWEST WIND GUSTS IN THE 20
TO 25 KNOT RANGE ARE POSSIBLE DURING THE AFTERNOON/EARLY EVENING
HOURS.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY
PERSISTENT SW FLOW WILL BRING SEAS TO SCA ON S COASTAL WATERS
THROUGH PERIOD. MODEL GUIDANCE SUGGESTS SEAS PEAK NEAR 7 FT S OF
MARTHAS VINEYARD AND NANTUCKET EARLY IN WEEK.
APPROACHING COLD FRONT MON SHOULD BRING 25KT GUSTS TO AT LEAST
NEAR SHORE WATERS BEFORE WINDS DIMINISH MON NIGHT. OTHERWISE WINDS
EXPECTED TO REMAIN BELOW SCA THROUGH PERIOD.
POTENTIAL FOR LATE NIGHT AND EARLY MORNING DENSE FOG NEAR S
COAST...ESPECIALLY SUN NIGHT/MON. BEST CHANCES FOR THUNDER APPEAR
TO BE SUN NIGHT/MON AND AGAIN TUE NIGHT/EARLY WED.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT
SATURDAY FOR ANZ235-254>256.
&&
SYNOPSIS...FRANK/JWD
NEAR TERM...FRANK/JWD
SHORT TERM...FRANK
LONG TERM...JWD
AVIATION...FRANK/JWD
MARINE...FRANK/JWDHazardous weather outlook, Jul 16, 2:43 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT FRI JUL 16 2010
MAZ002>024-026-NHZ011-012-015-RIZ001>008-171945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
343 PM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
NEW HAMPSHIRE...WESTERN MASSACHUSETTS...AND NORTHERN CONNECTICUT
THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE
ISOLATED DAMAGING WIND GUSTS. IN ADDITION...ANY THUNDERSTORM THAT
DEVELOPS WILL CONTAIN HEAVY RAINFALL THAT MAY RESULT IN ISOLATED
POCKETS OF URBAN AND POOR DRAINAGE STREET FLOODING.
ANY THUNDERSTORMS THAT DEVELOP ACROSS INTERIOR SOUTHERN NEW
ENGLAND SHOULD WEAKEN AS THEY WORK TOWARDS THE COASTAL PLAIN LATER
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM OR TWO SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-171945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
343 PM EDT FRI JUL 16 2010
...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY ACROSS
SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS...AND NORTHERN
CONNECTICUT THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE
AND PRODUCE ISOLATED DAMAGING WIND GUSTS. IN ADDITION...ANY
THUNDERSTORM THAT DEVELOPS WILL CONTAIN HEAVY RAINFALL THAT MAY
RESULT IN ISOLATED POCKETS OF URBAN AND POOR DRAINAGE STREET
FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM OR TWO SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-171945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
343 PM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG THUNDERSTORMS MAY THE WATERS NORTH OF PLYMOUTH
MASSACHUSETTS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FRANK
In the hours before
Special weather statement, Jul 16, 4:49 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
549 PM EDT FRI JUL 16 2010
MAZ002>004-008-010-162215-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER
MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
549 PM EDT FRI JUL 16 2010
AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM 2 MILES EAST OF ASHFIELD TO
CUMMINGTON...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GREENFIELD TO 15 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT
25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...CONWAY...GOSHEN...DEERFIELD...
MONTAGUE...WHATELY...WENDELL...SUNDERLAND...NEW SALEM AND LEVERETT.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4249 7294 4258 7272 4255 7219 4239 7257
4244 7293
BELKSpecial weather statement, Jul 16, 4:58 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
558 PM EDT FRI JUL 16 2010
MAZ003-004-026-NHZ011-015-162230-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-NORTHWEST
MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
558 PM EDT FRI JUL 16 2010
AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 2 MILES
NORTHEAST OF ROYALSTON...OR ABOUT 10 MILES SOUTHWEST OF JAFFREY...
MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WINCHENDON...RINDGE...NEW
IPSWICH...GREENVILLE...FITCHBURG...ASHBY AND ASHBURNHAM.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4280 7178 4258 7181 4263 7229 4281 7227
BELK
Special weather statement, Jul 16, 5:13 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
613 PM EDT FRI JUL 16 2010
MAZ002>004-008>011-026-NHZ011-162300-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
613 PM EDT FRI JUL 16 2010
AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF WARWICK TO 2 MILES
NORTH OF LEVERETT TO 4 MILES NORTH OF WESTHAMPTON...OR ALONG A LINE
EXTENDING FROM 15 MILES EAST OF GREENFIELD TO 7 MILES NORTH OF
AMHERST TO 6 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WESTHAMPTON...LEVERETT...
ORANGE...HATFIELD...NORTHAMPTON...SHUTESBURY...ROYALSTON...NEW
SALEM...ATHOL...HADLEY...AMHERST...PELHAM...SOUTH HADLEY...
PHILLIPSTON...WINCHENDON...PETERSHAM...GRANBY...TEMPLETON...
GARDNER...WESTMINSTER...HUBBARDSTON...HARDWICK...FITCHBURG...
BELCHERTOWN...BARRE AND ASHBURNHAM.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4263 7172 4238 7198 4222 7238 4234 7300
4250 7260 4275 7234
BELKLocal storm report, Jul 16, 5:24 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
624 PM EDT FRI JUL 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM LIGHTNING RINDGE 42.75N 72.02W
07/16/2010 CHESHIRE NH AMATEUR RADIO
*** 2 INJ *** ONE ADULT AND ONE CHILD STRUCK BY
LIGHTNING. MINOR INJURIES REPORTED.
&&
JWDSpecial weather statement, Jul 16, 5:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
630 PM EDT FRI JUL 16 2010
MAZ004-026-NHZ011-015-162300-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
630 PM EDT FRI JUL 16 2010
AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 3 MILES
NORTHEAST OF WINCHENDON...OR ABOUT 7 MILES SOUTH OF JAFFREY...MOVING
EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...ASHBURNHAM...NEW IPSWICH...
MASON...GREENVILLE...LUNENBURG...FITCHBURG AND ASHBY.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.
&&
LAT...LON 4279 7169 4257 7173 4263 7214 4281 7210
BELK
Local storm report, Jul 16, 5:50 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
650 PM EDT FRI JUL 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG PLAINFIELD 42.52N 72.92W
07/16/2010 HAMPSHIRE MA AMATEUR RADIO
THREE TO FIVE INCH DIAMETER LIMBS DOWN AT A CAMPGROUND
OFF ROUTE 116.
0613 PM LIGHTNING RINDGE 42.75N 72.02W
07/16/2010 CHESHIRE NH AMATEUR RADIO
*** 2 INJ *** ONE ADULT AND ONE CHILD STRUCK BY
LIGHTNING. MINOR INJURIES REPORTED.
0618 PM LIGHTNING SUNDERLAND 42.47N 72.58W
07/16/2010 FRANKLIN MA AMATEUR RADIO
WIRES DOWN ON MOUNTAIN ROAD.
0624 PM TSTM WND DMG SHUTESBURY 42.45N 72.40W
07/16/2010 FRANKLIN MA AMATEUR RADIO
FIVE INCH DIAMETER LIMBS DOWN ON WENDELL ROAD. WIRES DOWN
ON SILVER LANE AT 630 PM EDT.
0641 PM TSTM WND DMG DEERFIELD 42.55N 72.60W
07/16/2010 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON INTERSTATE 91 NORTHBOUND NEAR EXIT 24.
0642 PM LIGHTNING ORANGE 42.59N 72.30W
07/16/2010 FRANKLIN MA AMATEUR RADIO
HOUSE STRUCK BY LIGHTNING ON BURLE AVENUE.
&&
JWDThunderstorm Wind, Hartford
- When
- July 16, 6:40 PM EST to 6:52 PM EST
- Where
- Hartford County, 1.03 mi E of (Bdl)bradly Fld Wnds to Enfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.930, -72.660
Thunderstorm winds downed numerous large trees and wires in Windsor Locks. Several large trees and limbs were downed in Windsor, including one tree on a house. Large limbs were downed in the Hazardville section of Enfield.
Lightning, Tolland
- When
- July 16, 7:20 PM EST
- Where
- Tolland County, Vernon
- Property damage
- $75,000
- Reported by
- Amateur Radio
- Coordinates
- 41.820, -72.480
A house was struck by lightning in Vernon which ignited a fire.
Thunderstorm Wind, Tolland
- When
- July 16, 7:20 PM EST
- Where
- Tolland County, Ellington to Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 41.900, -72.470
A tree was downed onto wires on Hillsdale Road in Ellington. Trees and wires were downed by thunderstorm winds in Vernon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 18, 20104 deaths · 5 events
- Excessive Heat and Heat in Kansas, July 16 to 24, 2010$3.5 million · 59 events
- Flash Flooding and Damaging Winds in Mississippi, July 16, 2010$468,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 16, 2010$390,000 · 1.75 in hail · 12 events
- Flash Flood in Arizona, July 16, 2010$400,000 · 1 event
- Tornadoes and Hail in Iowa, July 16, 2010$118,000 · EF0 · 19 events
- Flash Flood and Lightning Strike in Georgia, July 16 to 17, 2010$203,000 · 2 events
- Flash Flooding and Damaging Wind in Texas, July 16, 2010$150,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, July 16, 2010$63,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Alabama, July 16, 2010$55,000 · 1 in hail · 5 events
- Damaging Winds and Strong Wind in North Carolina, July 16 to 17, 2010$35,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, July 16, 2010$31,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253587, 253588, 253589.